Oklahoma, 2013Winter Weather in Oklahoma, March 23, 2013
March 23, 2013 · NWS AMA · 3 events in 3 counties and zones
An upper level trough of low pressure moved through the Central Plains during the evening hours of the 23rd. The lift provided by this trough coupled with the lift from a 90 to 100 MPH jet stream to initiate precipitation across the Oklahoma Panhandle.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough of low pressure moved through the Central Plains during the evening hours of the 23rd. The lift provided by this trough coupled with the lift from a 90 to 100 MPH jet stream to initiate precipitation across the Oklahoma Panhandle. A cold front had moved through the area earlier in the day and caused surface temperatures to rapidly drop below freezing. Snow showers moved from west to east quickly producing 1 to 3 inches of snow and causing some roadways to become slick. The Emergency Manager for Beaver County reported a vehicle rollover accident on US Highway 23, and another vehicle accident six miles south of the town of Balko (Beaver County). The Goodwell (Texas County) Fire and Rescue relayed multiple reports of vehicles sliding off highways across the county. Snow showers lessened in intensity as the evening progressed due to the upper level forcing moving further to the east, and all snow showers across the Panhandle ended by 10 PM CDT.
The following is a list of reported snow amounts: 1.0 inch of snow in Beaver (Beaver County); 1.5 inches of snow in Forgan (Beaver County); 1.5 inches of snow reported in Boise City (Cimarron County); 2.0 inches of snow in Guymon (Texas County); and 2.5 inches of snow in Goodwell (Texas County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 23, 2:43 PM CST, 17 minutes earlier.
Area forecast discussion, Mar 23, 2:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT SAT MAR 23 2013
.DISCUSSION...
PRIMARY FOCUS THROUGH THE FORECAST PERIOD IS ACTUALLY ON THE NEXT 12
HOURS. BEYOND THAT...THE PATTERN BECOMES LESS ACTIVE.
WINDS TONIGHT...LATEST SURFACE ANALYSIS PUTS THE COLD FRONT IN THE
FAR NW PORTIONS OF THE PANHANDLES. AHEAD OF THE FRONT...VERY STRONG
WESTERLY WINDS HAVE ALREADY BEEN REPORTED IN DEAF SMITH COUNTY...WITH
THE MESONET NEAR BOOTLEG REPORTING WIND GUSTS TO 60 MPH WITHIN THE
LAST HOUR. STILL DONT THINK WEVE SEEN THE STRONGEST WINDS YET AS
FRONTOGENESIS AND IMPRESSIVE POST FRONTAL PRESSURE RISES TO ENHANCE
WINDS BEHIND THE FRONT. THE STRONG POST FRONTAL NORTHERLY
WINDS...WILL GENERALLY BE BETWEEN 22 AND 04Z.
SNOW TONIGHT...THE FIRST FEW SNOW BANDS...EVEN SOME THUNDERSNOW...ARE
BEGINNING TO DEVELOP IN THE WESTERN OK AND NORTHWESTERN TX PANHANDLE.
A COMBINATION OF FRONTOGENETICAL BAND...AND ISENTROPIC LIFT IS STILL
ON TRACK TO DEVELOP ACROSS THE OK AND NORTHERN TX PANHANDLE.
THUS...INCREASED POPS IN THE NORTHERN PANHANDLES ESPECIALLY BETWEEN
00 AND 06Z. LITTLE CHANGE TO SNOW TOTALS...AS CONFIDENCE IN THIS
REMAINS LOW...BUT THE PREVIOUS FORECAST STILL LOOKS ON TRACK.
DUST THIS EVENING...ALREADY SEEING RADAR RETURNS OF BLOWING DUST IN
THE SW TX PANHANDLE...EXPECT THIS TO CONTINUE THROUGH EARLY
EVENING...BUT SHOULD DIMINISH QUICKLY AS THE WINDS DIMINISH AFTER
SUNSET.
SUNDAY AND SUNDAY NIGHT...WITH COLD AIR ADVECTION CONTINUING THROUGH
THE DAY...THE LATEST MAV AND MET GUIDANCE WERE SLIGHTLY LOWER FOR
HIGH TEMPERATURES TOMORROW AS COMPARED TO PREVIOUS MODEL RUNS.
DESPITE CLEARING SKIES AND INCREASED INSOLATION...AGREE WITH THE
GUIDANCE THAT THE COLD AIR ADVECTION WILL BE THE BIGGEST IMPACT. THUS
DECREASED HIGHS SLIGHTLY ON SUNDAY. STILL SOME LIGHT UPSLOPE SNOW
POSSIBLE IN THE HIGHER TERRAIN OF THE NW TX AND W OK PANHANDLES
SUNDAY NIGHT...THOUGH UNCERTAINTY IS QUITE HIGH...SO HAVE KEPT POPS
AT 20 PERCENT.
MONDAY THROUGH TUESDAY...THE COLD AIR MASS REMAINS IN PLACE TO START
THE WEEK KEEPING TEMPERATURES BELOW NORMAL...WITH ONLY A MODEST
WARMING TREND ON TUESDAY AS SOME AIR MASS MODIFICATION OCCURS.
WEDNESDAY THROUGH SATURDAY...BROAD UPPER LEVEL RIDGE BUILDS OVER THE
CENTRAL US BRINGING A DRAMATIC WARMING TREND AND A DRIER WEATHER
PATTERN. BOTH THE GFS AND ECMWF STILL SHOW A SHORT WAVE UPPER LEVEL
TROUGH DIGGING ALONG THE EASTERN PERIPHERY OF THE RIDGE LATE IN THE
WEEK...BUT THERE IS POOR AGREEMENT ON THE TRACK AND TIMING OF THIS
FEATURE...SO HAVE KEPT THE FORECAST DRY FOR NOW.
JOHNSON
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THIS EVENING
ACROSS THE SOUTHWESTERN TEXAS PANHANDLE. A COLD FRONT WILL MOVE
THROUGH THE REGION EARLY THIS EVENING...BRINGING AN ABRUPT SHIFT TO
NORTHERLY WINDS...BUT ALSO RESULTING IN QUICK RECOVERY OF RELATIVE
HUMIDITY VALUES. COOLER WEATHER AND GENERALLY LIGHTER WINDS SHOULD
PRECLUDE ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS FOR THE
NEXT SEVERAL DAYS.
JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 19 40 18 40 21 / 20 0 5 5 0
BEAVER OK 21 37 20 43 19 / 80 0 0 5 0
BOISE CITY OK 15 33 14 36 17 / 80 0 20 5 0
BORGER TX 23 38 22 42 25 / 60 0 5 5 0
BOYS RANCH TX 21 42 18 43 24 / 20 0 10 5 0
CANYON TX 20 42 17 42 21 / 10 0 5 5 0
CLARENDON TX 24 41 21 44 25 / 20 0 0 0 0
DALHART TX 17 40 17 41 18 / 50 0 10 5 0
GUYMON OK 18 40 18 40 19 / 80 0 10 5 0
HEREFORD TX 19 41 16 42 20 / 10 0 5 5 0
LIPSCOMB TX 25 37 20 44 19 / 80 0 0 5 0
PAMPA TX 22 37 18 42 23 / 50 0 5 5 0
SHAMROCK TX 27 40 22 45 23 / 40 0 0 0 0
WELLINGTON TX 28 42 25 48 26 / 30 0 0 5 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING
ZONES: DALLAM...HANSFORD...HEMPHILL...HUTCHINSON...
LIPSCOMB...OCHILTREE...ROBERTS...SHERMAN.
WIND ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...COLLINGSWORTH...DONLEY...GRAY...
HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...OCHILTREE...
ROBERTS...SHERMAN...WHEELER.
HIGH WIND WARNING UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...POTTER...
RANDALL.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...DEAF SMITH...HARTLEY...OLDHAM...POTTER...
RANDALL.
OK...WINTER WEATHER ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
WIND ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
BEAVER...CIMARRON...TEXAS.
&&
05/16Hazardous weather outlook, Mar 23, 2:52 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT SAT MAR 23 2013
OKZ001>003-TXZ001>020-241100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
352 PM CDT SAT MAR 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG WINDS ARE POSSIBLE ACROSS THE PANHANDLES. IN THE WESTERN TEXAS
PANHANDLE...WESTERLY TO NORTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO
60 MPH ARE POSSIBLE THROUGH EARLY THIS EVENING. A HIGH WIND WARNING
IS IN EFFECT FOR THESE LOCATIONS. FOR THE REST OF THE AREA WIND
SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE. THUS A WIND
ADVISORY IS IN EFFECT THROUGH THIS EVENING.
SNOW ACCUMULATIONS OF 1 TO 2 WITH SOME LOCALLY HIGHER AMOUNTS ARE
POSSIBLE ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES THROUGH
LATE TONIGHT WHERE A WINTER WEATHER ADVISORY IS IN EFFECT. DUE TO THE
STRONG WINDS...BLOWING SNOW WILL ALSO BE POSSIBLE REDUCING
VISIBILITIES. ADDITIONALLY...SOME BANDS OF THUNDER SNOW...WITH
OCCASIONAL LIGHTNING WILL BE POSSIBLE.
DUE TO THE STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES AHEAD OF THE
FRONT IN THE SOUTHWESTERN TEXAS PANHANDLE...CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED THROUGH 8 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS EVENING.
JOHNSON
In the hours before
Local storm report, Mar 23, 2:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT SAT MAR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HIGH SUST WINDS 11 WNW BOOTLEG 34.89N 102.99W
03/23/2013 M46 MPH DEAF SMITH TX MESONET
&&
EVENT NUMBER AMA1300366
FENNERLocal storm report, Mar 23, 2:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT SAT MAR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HIGH SUST WINDS 2 WNW HEREFORD 34.83N 102.43W
03/23/2013 M45 MPH DEAF SMITH TX MESONET
0315 PM NON-TSTM WND GST 2 WNW HEREFORD 34.83N 102.43W
03/23/2013 M61 MPH DEAF SMITH TX MESONET
&&
EVENT NUMBER AMA1300367
EVENT NUMBER AMA1300368
FENNERLocal storm report, Mar 23, 2:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT SAT MAR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM NON-TSTM WND GST 1 NNW HEREFORD 34.84N 102.41W
03/23/2013 M59 MPH DEAF SMITH TX BROADCAST MEDIA
VIA SCHOOLNET
&&
EVENT NUMBER AMA1300369
FENNERWinter Weather, Cimarron
- When
- March 23, 3:00 PM CST to 9:00 PM CST
- Where
- Cimarron forecast zone
- Reported by
- Public
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
A member of the public reported 1.5 inches of snow in Boise City (Cimarron County).
Winter Weather, Beaver
- When
- March 23, 3:00 PM CST to 9:00 PM CST
- Where
- Beaver forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The Beaver County Emergency Manager reported 1 inch of snow in Beaver, 1.5 inches of snow in Frogan, and vehicle accidents on Highway 23 and Highway 83. No reports of injuries were relayed for these accidents.
Winter Weather, Texas
- When
- March 23, 3:00 PM CST to 9:00 PM CST
- Where
- Texas forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
A trained spotter reported 2.0 inches of snow in Guymon, and the Fire and Rescue Department reported slick roads and 2.5 inches of snow in Goodwell.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Mississippi, March 23 to 24, 2013$265,000 · 2 in hail · 35 events
- Wildfire and Dust Storm in Texas, March 23, 2013$104,000 · 67 kt wind · 33 events
- Dust Storm and High Wind in New Mexico, March 23, 2013$157,000 · 71 kt wind · 23 events
- Hail and Damaging Winds in Louisiana, March 23, 2013$140,000 · 2.75 in hail · 6 events
- Hail and Damaging Winds in Florida, March 23 to 24, 2013$32,000 · 1.25 in hail · 13 events
- Lightning Strike in Florida, March 23, 2013$50,000 · 1 event
- Hail and Damaging Winds in Alabama, March 23, 20131.75 in hail · 31 events
- Winter Storm in Missouri, March 23 to 24, 201322 events
- Hail and Damaging Winds in Florida, March 23, 20132.75 in hail · 21 events
- Hail and Damaging Winds in Georgia, March 23 to 24, 2013$14,000 · 1.75 in hail · 11 events
- Heavy Snow in Kansas, March 23 to 24, 201313 events
- Hail in Texas, March 23, 2013$7,000 · 1.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443368, 443369, 443370.